Hyperpigmentation After Chemical Peels


Find Clinics offering Chemical Peels in London & UK »

Hyperpigmentation is the darkening of an area of the skin caused by an increase in melanin levels. This can either by spots or dark patches of discolouration.

Hyperpigmentation caused by chemical peels

Hyperpigmentation is a rare side effect of chemical peels. It is caused when the skin darkens over the peeled areas of the skin as a result of increased levels of the brown coloured skin pigment melanin. Melanin levels rise due to skin inflammation stimulating increased melanin production (post-inflammatory Hyperpigmentation also known as PIH). This can leave the skin with blotchy pigmentation.   

Hyperpigmentation usually occurs on areas of skin where the deepest parts of the peel are found.  PIH will only affect the areas of skin that have been treated with a chemical peel (although this very rare). Post inflammatory hyperpigmentation can both be cured by and paradoxically caused by a chemical peel. 

Greater risk factor for those with dark skin

Although hyperpigmentation can occur in all skin types, it is most commonly those with darker skin who are afflicted.  This is because those with a dark skin tone have greater levels of melanin than those of a lighter complexion. This is means that if the cells that contain melanin are over stimulated, as can happen after a chemical peel, the production of melanin will be reduced.

Duration of PIH

Despite being principally a temporary condition, hyperpigmentation after a chemical peel could last for up to two years. The condition can last for up to two year but can be treated often through the application of a skin-lightening agent such as hyproquine.

Treatment of hyperpigmentation caused by chemical peels

Possible treatments for hyperpigmentation include: hydroquinone, kojic acid, alpha hydroxy acids, ascorbic acid, azelaic acid, tretinion (retinal) and other types of chemicals.  All of these treatments will fail if the skin is exposed to the sun without adequate sun protection. 


« Acne After Chemical Peels Hypopigmentation after Chemical Peels »





CHEMICAL SKIN PEELS

COSMETIC TREATMENTS

HEALTH CENTRES